The Nizkor Project: Remembering the Holocaust (Shoah)

Shofar FTP Archive File: camps/auschwitz/cyanide/cyanide.003

From: rjg@d31sg0.Stanford.EDU (Richard J. Green)
Newsgroups: alt.revisionism
Subject: Re: Nyiszli's Memoirs of Auschwitz
Date: 14 Jul 1996 14:35:19 -0700
Organization: Stanford University, CA 94305, USA
Lines: 52
Message-ID: <4sbp6n$cds@d31sg0.Stanford.EDU>
References: <> <4sa4b2$> <4sa986$> 

Hello all,

I can't find coughing _per se_ as a symptom of HCN although rapid
respiration and convulsions are effects.  I suspect that coughing 
would be a symptom of the lachcrymogen, but we can answer that question 
by looking it up.  For future reference here is what DuPont's MSDS from 
10-13-93 has to say about human health effects of HCN (CAS 74-90-8).  
From p.4:


        In most cases, cyanide poisoning causes a deceptively healthy
        pink to red skin color.  However, if physical injury or lack
        of oxygen is involved, the skin color may be bluish.

        [my note: Mr. Giwer was wrong again.]

        Human health effects of overexposure by inhalation, ingestion,
        or skin contact may include nonspecific symptoms such as
        reddening of the eyes, flushing of the skin, nausea, headache,
        dizziness, rapid respiration, vomiting, drowsiness, drop in 
        blood pressure, rapid pulse, weakness, and loss of
        consciousness; central nervous system stimulation followed
        by central nervous system depression, hypoxic convulsions, and
        death due to respiratory arrest; temporary alteration of the
        heart's electrical activity with irregular pulse, palpitations,
        and inadequate circulation.

        Higher cyanide inhalation exposures may lead to fatality from
        gross overexposure.  In a few cases, disturbances of vision or
        damage to the optic nerve or retinal have been reported, but
        the exposures have been acute and at lethal or near-lethal
        concentrations.  Skin permeation can occur in amounts capable
        of producing systemic toxicity.  There are no reports of human
        sensitization.  There have been a few, all unverified, reports
        of chronic  cyanide poisoning from occupational exposures.

        Individuals with preexisting diseases of the central nervous
        system may have increased susceptibility to the toxicity of
        excessive exposures.


Rich Green
Richard J. Green                                Dept. of Chemistry
rjg@lyman.Stanford.EDU                          Stanford University     
http://www-leland.Stanford.EDU/~redcloud        Stanford, CA 94305-5080
        "Remember the days of yore,
        "Learn the lessons of the generation that came before you."
                -Deuteronomy 32:7

Home ·  Site Map ·  What's New? ·  Search Nizkor

© The Nizkor Project, 1991-2012

This site is intended for educational purposes to teach about the Holocaust and to combat hatred. Any statements or excerpts found on this site are for educational purposes only.

As part of these educational purposes, Nizkor may include on this website materials, such as excerpts from the writings of racists and antisemites. Far from approving these writings, Nizkor condemns them and provides them so that its readers can learn the nature and extent of hate and antisemitic discourse. Nizkor urges the readers of these pages to condemn racist and hate speech in all of its forms and manifestations.